North Dakota, 2004

High Wind in North Dakota, December 20, 2004

December 20, 2004 · NWS BIS · 23 events in 23 counties and zones

A strong cold front out of southern Canada moved southeast through western and central North Dakota producing widespread strong winds to the region. Sustained winds greater than 40 mph with occasional gust over 50 mph were common across the area.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front out of southern Canada moved southeast through western and central North Dakota producing widespread strong winds to the region. Sustained winds greater than 40 mph with occasional gust over 50 mph were common across the area. The strongest gust reported was 69 mph 5 miles east of Richardton in Stark County. No reports of damage or injuries were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 20, 4:00 AM CST, 5 hours earlier.

Area forecast discussion, Dec 20, 4:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CST MON DEC 20 2004

.SHORT TERM...
LATEST WATER VAPOR IMAGERY SHOWING THE STRONG UPPER SHORT WAVE
SLIDING DOWN OVER SASKATCHEWAN TOWARDS THE NORTHERN PLAINS. BOTH ETA
AND GFS IN GOOD AGREEMENT IN TIMING OF THIS FEATURE AND THE
ASSOCIATED SURFACE LOW. THUS NO MAJOR CHANGES TO CURRENT FORECAST.
AS A RESULT OF THIS SYSTEM...WINDS WILL INCREASE TO WARNING CRITERIA
OVER THE WESTERN AND CENTRAL COUNTY WARNING AREA (CWA) AND ADVISORY
CRITERIA OVER THE EASTERN PART LATER THIS MORNING AND LAST INTO THE
EVENING. THUS HAVE DECIDED TO ISSUE A HIGH WIND WARNING AND A WIND
ADVISORY FOR THE ABOVE MENTIONED AREAS FOR TODAY AND TONIGHT. WIND
CHILLS WILL ALSO BE A CONCERN LATER TONIGHT AS COLD ARCTIC AIR
PLUNGES INTO THE NORTHERN PLAINS.

MADE CHANGES TO WIND GRIDS FOR TODAY AND TONIGHT...MAINLY FOR TIMING
AND COORDINATION. HAVE ALSO LOWERED MIN TEMPS FOR WED MORNING.

.LONG TERM...
COLD NORTHERLY FLOW THURSDAY WILL DRIVE FRIGID SURFACE HIGH PRESSURE
SOUTH ACROSS THE FORECAST REGION. THEN THE UPPER FLOW WILL TREND
TOWARDS ZONAL FRIDAY THROUGH SATURDAY WITH WARMING TEMPERATURES. A
VIGOROUS SHORT WAVE WILL BUCKLE THE FLOW MONDAY WITH A RETURN TO
COLDER WEATHER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING WEST AND CENTRAL NORTH DAKOTA TODAY.
WIND ADVISORY FOR EAST CENTRAL NORTH DAKOTA TODAY.

&&

NH/LM
Hazardous weather outlook, Dec 20, 5:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CST MON DEC 20 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211109-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
510 AM CST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR DAMAGING WINDS IN EXCESS OF
40 MPH AND GUSTS OVER 55 MPH FOR WESTERN AND CENTRAL NORTH DAKOTA.
THIS WARNING IS IN EFFECT FOR TODAY THROUGH THIS EVENING.

A WIND ADVISORY HAS BEEN ISSUED FOR WINDS IN EXCESS OF 30 MPH AND
GUSTS OVER 40 MPH FOR EAST CENTRAL NORTH DAKOTA. THIS ADVISORY IS IN
EFFECT FOR TODAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Adams

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Adams forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Burke

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Burke forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Burleigh forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Dunn

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Dunn forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Emmons

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Emmons forecast zone
Measured
48 kt (55 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Golden Valley forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Grant

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Hettinger forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, McLean

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
McLean forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mercer

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Mercer forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Mountrail forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Oliver forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Renville

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Renville forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Sheridan forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Sioux forecast zone
Measured
48 kt (55 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Slope

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Slope forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Stark forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Ward

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Ward forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Kidder

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Kidder forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Morton

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Stutsman

When
December 20, 9:00 AM CST to 11:59 PM CST
Where
Stutsman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429746, 5429747, 5429748, 5429749, 5429750, 5429751, 5429752, 5429753, 5429754, 5429755, 5429756, 5429757, 5429758, 5429759, 5429760, 5429761, 5429762, 5429763, 5429764, 5429765, 5429766, 5429767, 5429768.